Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 2, NWS Greenville-Spartanburg, SC

January 7, 1998Transylvania County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 7, 1998, 12:35 PM EST for Transylvania County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 1998, 12:35 PM EST (17:35 UTC)
Expired
Jan 7, 1998, 3:30 PM EST
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Transylvania County, NC

The radar

The Greer radar (KGSP), 63 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1998-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1998-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 071737
FFWGSP
NCC175-072030-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1235 PM EST WED JAN 7 1998
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  330 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...TRANSYLVANIA COUNTY
 
AT 1230 PM...NUMEROUS REPORTS OF FLOODING ALONG SECONDARY ROADS HAVE
BEEN RECEIEVED AS A FEW LOCATIONS HAVE RECEIVED AS MUCH AS 5 INCHES
OF RAIN SINCE EARLY THIS MORNING. RISES ON CREEKS AND STREAMS WILL
CONTINUE THIS AFTERNOON PRIMARILY AS THE RESULT OF RUNOFF...ALTHOUGH
MUCH OF THE HEAVY RAIN WILL SLACKEN OFF THROUGH MID-AFTERNOON.
 
THE FRENCH BROAD RIVER AT ROSMAN IS EXPECTED TO GO ABOVE THE FLOOD
STAGE OF 8.0 FEET SHORTLY AND MAY CREST NEAR 9.0 FEET...FLOODING
SOME STREETS IN TOWN.
 
KEEP AN EYE ON THE WEATHER AND RIVER OR STREAM CONDITIONS.
RESIDENTS ALONG STREAM COURSES SHOULD BE PREPARED FOR THE
POSSIBILITY OF ADDITIONAL HIGH WATER.
 
HORNE
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 8:50 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jan 7, 8:50 AM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
850 AM EST WED JAN 7 1998

CAE: FFA MOUNTAINS/FOOTHILLS THIS AFTERNOON/TONIGHT. THUNDER.
FFC: NONE.
RAH: LOW 60S N FOOTHILLS. CATEGORICAL RAIN FOOTHILLS. DROP USE OF
     WORD OCCASIONAL IN MOUNTAINS. THUNDER POSSIBLE S TIER.

WATER VAPOR IMAGERY SHOWS TREMENDOUS MOISTURE BEING DRAWN N FROM
GULF. PRECIPITATION MOVING N FROM NE GA INTO NC MOUNTAINS. RIVERS
IN UPSTATE RISING AND COULD REACH FLOOD STAGE THIS AFTERNOON. GROUND
WET ENOUGH TO FLOOD IN UNION COUNTY NC LAST NIGHT...BUT EXPECT
HEAVIEST PRECIP IN W TODAY WHERE BEST MOIST INFLOW EXISTS. THUNDER
REPORTED AT ANDERSON THIS MORNING...BUT KGSO SOUNDING NOT TERRIBLY
UNSTABLE. TEMPERATURES RUNNING 60-65 ALREADY AND EXPECT ONLY A
CATEGORY OR SO OF INCREASE.

JAT

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:45 PM ESTFlash Flood WarningGSPJackson, Macon6 hr
Jan 7, 3:45 PM ESTFlash Flood WarningGSPBuncombe, Haywood, Henderson, Transylvania6 hr
Jan 7, 3:45 PM ESTFlash Flood WarningGSPGraham, Swain6 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.